MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 06/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(6).
 
Event or Problem Description
Us legal mdl.It was reported that, after a primary bhr resurfacing construct had been implanted on the plaintiff¿s right hip on (b)(6) 2010, the plaintiff experienced pain, limited mobility and metal staining of the synovium.A revision surgery was performed on (b)(6) 2018 to treat this adverse event.The plaintiff¿s outcome is unknown.
 
Additional Manufacturer Narrative
Section a2 and b3 were updated due to new information received.
 
Event or Problem Description
*us legal mdl* it was reported that, after a primary bhr resurfacing construct had been implanted on the plaintiff¿s right hip on (b)(6) 2010, the plaintiff experienced pain, limited mobility and metal staining of the synovium in periarticular tissues.A revision surgery was performed on (b)(6) 2018 to treat this adverse event.During this procedure, the bhr femoral head was explanted, while retaining the acetabular component inside the plaintiff.The plaintiff tolerated well the procedure and was transferred to the recovery room in excellent condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed.During the revision, the head was explanted.The cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Since part/lot details were not received for investigation no thorough manufacturing record review or assessment of the reported event can be performed.If the products or additional information become available in the future, the tasks will be reopened and performed.However, the released devices would have met manufacturing specifications at the time of production.The available medical documents were reviewed.With the information provided the root cause of the reported pain, limited mobility and metal staining of the synovium cannot be confirmed; however, it is unknown if the slightly horizontal acetabular component led to the reported clinical reactions.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without the return of the actual products involved or additional information, we cannot advance the investigation or confirm the details supplied in this complaint; our investigation remains inconclusive and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to pain, limited mobility and metal staining of the synovium in periarticular tissues.The femoral head was explanted.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the femoral head was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Although the immediate post-op x-ray report notes the implant in ¿anatomical position¿ without pre-revision x-rays and supporting clinical documentation the clinical root cause of the ¿slightly horizontal¿ position of the acetabular component noted intraoperatively cannot be determined.The reported pain, limited mobility and metal staining of the synovium cannot be confirmed; however, it is unknown if the slightly horizontal acetabular component led to the reported clinical reactions.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6, h10.
 
Event or Problem Description
It was reported that, after a primary bhr resurfacing construct had been implanted on the plaintiff¿s right hip on (b)(6) 2010, the plaintiff experienced pain, limited mobility and metal staining of the synovium in periarticular tissues.A revision surgery was performed on (b)(6) 2018 to treat this adverse event.During this procedure, the bhr femoral head was explanted, while retaining the acetabular component inside the plaintiff.The plaintiff tolerated well the procedure and was transferred to the recovery room in excellent condition.
 
Additional Manufacturer Narrative
Additional information: a3 (gender), b5 (implantation date), d4 (udi, expiration date), g4 (510k), h4 (manufacturing date).Corrected data: d1, d4 (catalog number, lot number), d6a (implanted date).

Brand Name
BHR RESURFACING FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12537234
Report Number3005975929-2021-00442
Device Sequence Number16445439
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2015
Device Model Number74123152
Device Catalogue Number74123152
Device Lot Number10CW26133
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2021
Supplement Date Received by Manufacturer09/28/2021
11/19/2021
10/11/2022
11/09/2022
Initial Report FDA Received Date09/27/2021
Supplement Report FDA Received Date10/04/2021
11/19/2021
10/14/2022
11/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age40 YR
Patient SexMale